EXPLORE!

Pelvic Hematoma Mimicking Ovarian Malignancy

  1054 Views

Shreyasi Bid, Sambhu Nath Bandyopadhyay, Chandan Sasmal    11 November 2017

Keywords

Warfarin, hematoma, thrombotic disorders

Hematoma is a collection of blood, usually clotted, outside of a blood vessel that may occur because of an injury to the wall of a blood vessel allowing blood to leak out into the tissues where it does not belong. Warfarin is an anticoagulant, used for treatment and prevention of thromboembolism. Although effective, warfarin use is potentially complicated by supratherapeutic anticoagulation (over anticoagulation) causing hemorrhage. Common sites of bleeding are the oropharynx, soft tissue, gastrointestinal tract and urinary tract. Pelvic hematoma is a rare complication and clinical consequences depend upon the rate of blood loss and the total amount of blood in hematoma pseudocyst.

CASE REPORT

Bula Singha, a 38-year-old Hindu female was alright till 13/09/2013. To start with she developed acute onset headache with loss of consciousness and convulsions. She was admitted in a private hospital, where she was diagnosed to have cortical sinus thrombosis. Signal changes were present in bilateral basal ganglia, thalamus and cerebral hemisphere on magnetic resonance imaging (MRI) (Fig. 1). She was treated with warfarin 5 mg o.d. dose. Subsequently, she developed abdominal distension and right-sided hemiplegia. Then she was referred to Bangur Institute of Neurology. Here ultrasonography (USG) of whole abdomen showed focal large cystic and heterogeneous space occupying lesion (SOL) in right lower abdomen, uterus - normal size and ovaries were not visualized (Fig. 2). Further evaluation by computed tomography (CT) scan showed a large hypodense cystic SOL measuring 12.07 × 8.8 cm containing dependent, nonenhancing hyperdensity in right lower abdomen, no ascitis, large bowel loops appeared distended ? due to subacute obstruction. MRI pelvis revealed a pelvic mass (Fig. 3). She was referred to the Dept. of Obstetrics and Gynecology on 02/11/2013, where she developed diarrhea. She is P1+0, LUCS done 13 years back. She had attained menopause 1 year ago. She was hypothyroid and taking tablet levothyroxine 100 µg o.d. She had never used any oral contraceptive pill (OCP) in her life. On examination, her abdomen was tense with absence of shifting dullness. Per vaginal examination revealed small and atrophic uterus, fullness in right fornix, which may be due to ovarian SOL. We further evaluated the patient by doing USG, which revealed a large complex cystic mass with few solid component and internal vascularity having multiple septations and septal calcification in pelvis arising from right adnexa. None of the ovaries were visualized. The impression was suspected malignant ovarian mass. The other investigation reports were as follows: Hemoglobin (Hb) - 14 g/dL, total count (TC) - 8,200/mm3, platelet - 1,80,000/mm3, urea - 12 mg/dL, creatinine - 0.8 mg/dL, international normalized ratio (INR) - 2.5, CA-125 - 48.3.

With suspicion of malignancy the patient was taken for laparotomy on 07/11/2013. After opening the abdomen by right paramedian incision, small and large intestine, both were founded to be hugely distended (Fig. 4). The uterus was small and both ovaries were atrophic due to menopause. A large deep seated mass was palpated in anterolateral wall of pelvis adjacent to bladder on right side (Fig. 5). Retrograde decompression of intestine was done. A huge amount of old blood clot was evacuated from the mass (Fig. 6).

We started injection enoxaparin 40 mg o.d. from first postoperative day. The abdominal drain was removed on third postoperative day. She recovered gradually from diarrhea, abdominal distension and hemiplegia.

DISCUSSION

Oral anticoagulants have an expanding role in cardiovascular and thrombotic disorders. Major indications for warfarin use are nonvalvular atrial fibrillation, venous thrombosis, rheumatic heart disease, mechanical heart valve prosthesis, pulmonary, cerebral and systemic embolism.1-3 Warfarin therapy is associated with various hemorrhagic complications that are usually caused by inadequate control of anticoagulation. A similar case was reported by Donald H Marks, R Phillip Dellinger in 1984. A 41-year-old anticoagulated lady presented with increasing pelvic pain following sexual intercourse.

An USG and CT scan confirmed the diagnosis of pelvic hematoma. The hematoma resolved spontaneously with normalization of clotting studies.4 Kinkor et al reported a case in 2007 of a 50-year-old woman who underwent total hip arthroplasty due to developmental dysplasia, warfarin therapy was started due to inherited disorder blood coagulation. One year later, she developed a large pelvic hematoma located below the iliacus muscle and adhering to bone in posterior acetabulum. The condition was complicated by ulceration and focal osteolysis of the adjacent bone.5 Andrade et al reported a case of abdominal compartment syndrome due to warfarin related retroperitoneal hematoma in 2007, which led to a straight forward decision for laparotomy.6

Our case is unique in that none of the imaging reports could diagnose the case as a hematoma, moreover the ultrasound report further misled us by suspecting the mass to be a malignant one. As laparotomy is indicated in both ovarian malignancy and hematoma, so patient received the correct treatment whatever may be the preoperative diagnosis. Another interesting point is that, though this patient was normotensive and not using any hormone replacement therapy, still she developed venous thrombosis. Whether premature menopause itself is a risk factor for thrombotic manifestation is still unknown.

REFERENCES

  1. Chan TY, Miu KY. Hemorrhagic complications of anticoagulant therapy in Chinese patients. J Chin Med Assoc. 2004;67(2):55-62.
  2. Fanikos J, Grasso-Correnti N, Shah R, Kucher N, Goldhaber SZ. Major bleeding complications in a specialized anticoagulation service. Am J Cardiol. 2005;96(4):595-8.
  3. Fihn SD, McDonell M, Martin D, Henikoff J, Vermes D, Kent D, et al. Risk factors for complications of chronic anticoagulation. A multicenter study. Warfarin Optimized Outpatient Follow-up Study Group. Ann Intern Med. 1993;118(7):511-20.
  4. Marks DH, Dellinger RP, Orrison WW. Pelvic hematoma after intercourse while on chronic anticoagulation. Ann Emerg Med. 1984;13(7):554-6.
  5. Kinkor Z, Koudela K Jr, Koudela K, Havlícek F, Koudelová J. Warfarin-induced hemorrhagic pseudocyst in the pelvis of a woman with an inherited disorder of blood coagulation, complicated by pelvic bone pseudoxanthoma mimicking Erdheim-Chester disease. Acta Chir Orthop Traumatol Cech. 2007;74(2):114-7.
  6. Andrade MM, Pimenta MB, Belezia Bde F, Xavier RL, Neiva AM. Abdominal compartment syndrome due to warfarin-related retroperitoneal hematoma. Clinics (Sao Paulo). 2007;62(6):781-4.

To comment on this article,
create a free account.

Sign Up to instantly get access to 10000+ Articles & 1000+ Cases

Already registered?

Login Now

Most Popular Articles

News and Updates

eMediNexus provides latest updates on medical news, medical case studies from India. In-depth medical case studies and research designed for doctors and healthcare professionals.